I have hypothyroid for many years and I am having daily 75 ug dose Levothyroxine medicine but last Friday I took 150 ug dose by mistake and after that, I started to have joint and bone pain and my heartbeat becomes higher and I am nervous about what to do now? Should I continue with 75 daily? Or any other help or recommendation to proceed?
I can understand your concern. According to your statement, you have been suffering from hypothyroidism for the last seven years and your current medication is Levothyroxine 75 micrograms daily, but last Friday you took double dose of Levothyroxine that was 150 micrograms and felt nervous with increased heart beat and joint pain.
At first let me ensure you that taking an extra dose of Levothyroxine by accident is unlikely to harm you. You get side effects such as rapid heart beat, chest pain, sweating, nervousness, etc. They may not develop at once, it may be several days before they come on. These side effects that are resulted from over dose will be subside over time and basically no treatment is needed.
Normal range for TSH level is 0.4-4 mU/L.so your recent TSH level is within normal limit. As your last year TSH level was 0.55 mU/L and recent result is 2.6 mU/L which is within the normal limit, so continue your current dose of Levothyroxine. No dose adjustment is needed.
Now you are suffering from weight gain, puffy eyes, hair loss, etc., if these are resulted from the side effects of Levothyroxine then they will be subsided soon. Please monitor your blood pressure and do investigations like with CBC (complete blood count), RBS (random blood sugar), and S.creatinine level to exclude other causes.
Thank you doctor,
I would like to mention and still have question about as overdose happened to me on Friday (double dose), and body pain and heatbeat is started. shall I skip one day the Levothroxine this week? Or I should continue with my routine? The thyroid blood test that I did was before that I do mistake by taking double, so it was the day before that and my concern is that why from last year it jumped high from 0.5 to 2.6? For me always was around 1 and 0.5 and how it can subside? Is it by time or how it can subside the range and my weight gain and puffy eyes again?
According to your queries, no you do not need to skip one day Levothyroxine this week. You should continue with your routine Levothyroxin 75 micrograms each day. It is recommended to aim for a TSH in the lower half of normal range that is usually <2.5 mIU in person with primary hypothyroidism on Levothyroxine replacement.
Your recent TSH (thyroid-stimulating hormone) level is higher than last year may result from various causes like change in dosage, change in investigation center, change in timing of taking pill, change in food habit such as starting or stopping calcium or iron supplements or high fiber diet or goitrogenic foods intake, change in hormonal balance due to hormone replacement therapy or birth control pills, pregnancy, intaking of some medications like antidepressants as Paroxetine, Fluoxetine, etc., lipid lowering agent, corticosteroids, etc., mental illness like stress, change in potency of Levothyroxine, etc.
You can go back to your previous TSH level around 0.5-1 mU/L by increasing the dose of Levothyroxine. You can take Levothyroxine 100 micrograms for 6 weeks and then repeat your thyroid function test. Long term side effects of Levothyroxine are usually weight gain, puffy face, etc., and they are usually self-limiting. Again other pathology can produce such type of clinical feature. For that reason, I have advised you to do some investigations. Please do your lipid profile test along with previously mentioned investigations. You can consult with an endocrinologist and seek his help.
Was this answer helpful?
1 out of 1 likes
Same symptoms doesn’t mean you have the same problem. Consult a doctor now!
.. advised that a normal ECG while you do not have the palpitation feeling, is not diagnostic of the palpitation. You need to have a cardiac monitor. If the palpitation happens every day, then a 24 hours cardiac monitor should pick them up. If they h... Read full
.. read your query and from what you have mentioned it appears that you are having very good thyroid function test results. I would not recommend that you change the form of Thyroxine at any cost.
Regarding your hair, face and constipation I understa... Read full
.. cabbage, cauliflower, brocolli, soy and soy products like soy sauce, soy milk, tofu, strawberry, walnut, spinach, and brussel sprouts. Do not take any meals or drink except plain water for atleast 45 minutes after taking medication. Avoid taking a... Read full
Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.